Alert archive / Texas / Flash Flood Warnings in 2003

Flash Flood Warning 42, NWS Brownsville, TX

October 12, 2003Jim Hogg County, Starr County, Zapata County, Texas

NWS Brownsville, TX issued this flash flood warning at Oct 12, 2003, 1:58 AM CDT for Jim Hogg County, Starr County, Zapata County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2003, 1:58 AM CDT (06:58 UTC)
Expired
Oct 12, 2003, 5:00 AM CDT
In force
3 hr
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

Counties Jim Hogg County, TX, Starr County, TX, Zapata County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 7.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2003-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2081 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2003-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2081 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 120659
FFWBRO
TXC247-427-505-121000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
158 AM CDT SUN OCT 12 2003

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  STARR COUNTY IN DEEP SOUTH TEXAS
  ZAPATA COUNTY IN DEEP SOUTH TEXAS
  JIM HOGG COUNTY IN DEEP SOUTH TEXAS

* UNTIL 500 AM CDT

* AT 149 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF NUMEROUS THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING     
  OUT OF MEXICO INTO ZAPATA...STARR AND JIM HOGG COUNTIES. BASED ON  
  DOPPLER RADAR...SOME OF THESE STORMS ARE PRODUCING RAINFALL RATES  
  OF TWO TO TWO AND A HALF INCHES PER HOUR JUST WEST OF SOUTHERN     
  ZAPATA COUNTY. 

* HEAVY RAIN IS EXPECTED TO FALL ACROSS THE WARNED AREA DURING THE 
NEXT THREE HOURS. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE 
FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE 
FLOODING INCLUDE...ZAPATA...FALCON   DAM...EL SAUZ...ROMA...RIO 
GRANDE CITY...GARCIASVILLE...ESCOBA...  GUERRA AND RANDADO.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BROWNSVILLE.

LAT...LON 2723 9853 2625 9863 2639 9930 2726 9945

$$
59

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 12, 12:39 AM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Oct 12, 12:39 AM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1208 AM CDT SUN OCT 12 2003

...ADDED FFA FOR ALL OF THE RGV...

.DISCUSSION...STLT IR PICS SHOW SUM OF THE COLDEST CLD TOPS EVER
SEEN OVR WRN VLY. COPIOUS RAFL IMMINENT...WITH FFW ISSUED FOR WEBB
NOW. ALL MDLS PAINT HIGH RAFL TOTALS FOR DEEP S TXX TDY...WITH
EXCESSIVE RAFL OUTLOOK ISSUED BY HPC AT 0117Z PLACING WRN AND NRN
VLY IN MAX RAFL POTENTIAL OF 5 INCHES 03Z TDY THRU 00Z
MON.

WILL PLACE ALL OF RGV UNDER FLASH FLOOD WATCH IMMEDIATELY.
&&

.PREV DISCUSSION OF 215 PM CDT SAT OCT 11 2003....SYNOPSIS...A
MOSTLY CLOUDY SKY WITH AFTERNOON SHOWERS AND THUNDERSTORMS COVERED
PARTS OF DEEP SOUTH TEXAS. THESE SHOWERS AND THUNDERSTORMS DEVELOPED
AND MOVE ACROSS THE EASTERN AND MIDDLE COUNTIES. THE HEAVIEST
RAINFALL FELL OVER SOUTHWESTERN WILLACY AND CENTRAL HIDALGO
COUNTIES. TEMPERATURES THIS AFTERNOON CLIMBED TO THE UPPER 80S TO
LOWER 90S. AN EAST TO SOUTHEAST WIND OF 10 TO 20 MPH PREVAILED.

UNSTABLE TROPICAL MOISTURE BEING PUSHED ASHORE BY AN EAST WIND WILL
COMBINE WITH A COLD FRONT APPROACHING THE RIO GRANDE ON SUNDAY.
THESE TWO COMBINATIONS WILL INCREASE THE THREATS OF NUMEROUS SHOWER
ACTIVITY THROUGH THE HOLIDAY WEEKEND.
&&

.MARINE...SEAS 3 FEET OFFSHORE WITH EAST WINDS NEAR 15 KNOTS. 500MB
RIDGE OVER THE WESTERN GULF OF MEXICO CONTINUES TO KEEP BULK OF
CONVECTION ACROSS NORTHERN MEXICO INTO THE RIO GRANDE PLAINS. EXPECT
LIGHT TO MODERATE EAST WINDS TO PREVAIL AS A WEAK COLD FRONT OVER
NORTH TX SAGS INTO CENTRAL TX TONIGHT. 18Z MESOETA PROGS ISOLATED TO
SCATTERED CONVECTION DEVELOPING OVER THE COASTAL WATERS AFTER
MIDNIGHT. OUTFLOW FROM CONVECTION OVER THE RIO GRANDE PLAINS MAY
DRIFT INTO THE COASTAL WATERS PROVIDING A FOCUS FOR LOW LEVEL
CONVERGENCE. WILL UPDATE CWF TO REFLECT CONVECTIVE TREND.
&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL IMPACT THE LOWER RIO
GRANDE VALLEY TOMORROW AS A CONVECTIVE BOUNDARY OVER THE HILL
COUNTRY MOVES SOUTH. EXPECT VFR TO MVFR CONDITIONS WITH SHOWERS AND
THUNDERSTORMS IN THE VICINITY OF TERMINAL AERODROMES.
BROWNSVILLE DOPPLER
RADAR DEPICTS ISOLATED SHOWERS MOVING OVER PORTIONS OF THE CWA THIS
AFTERNOON. EXPECT ISOLATED TO SCATTERED SHOWERS WITH A FEW EMBEDDED
THUNDERSTORMS TO CONTINUE TO DEVELOP THIS AFTERNOON AND EVENING AS
THE ATMOSPHERE REMAINS MOIST ACROSS THE CWA. OVERNIGHT AREAS OF FOG
MAY DEVELOP OVER PORTIONS OF THE CWA AS THE ATMOSPHERE REMAINS MOIST
AND LIGHT WINDS ARE EXPECTED. LIGHT TO MODERATE EASTERLY WINDS WHICH
ARE OCCURRING OVER DEEP SOUTH TEXAS THIS AFTERNOON SHOULD CONTINUE
THROUGH SUNDAY. PRECIPITATION CHANCES ARE EXPECTED TO INCREASE
SUNDAY AS A WEAK COLD FRONT APPROACHES THE CWA AND STALLS TO THE
NORTH OF DEEP SOUTH TEXAS ON MONDAY.

LONG TERM...CHANCES FOR PRECIPITATION IS EXPECTED TO CONTINUE
THROUGH FRIDAY WHEN A SERIES OF COLD FRONTS ARE EXPECTED TO MOVE
THROUGH DEEP SOUTH TEXAS. THE APPROACHING FRONTAL BOUNDARIES WILL
RESULT IN INCREASED WINDS ACROSS THE CWA EARLY IN THE WEEK. A COLD
FRONT SHOULD MOVE ACROSS DEEP SOUTH TEXAS FRIDAY SETTING THE STAGE
FOR A DRIER PERIOD AND SLIGHTLY COOLER TEMPERATURES.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...FFA TXZ248>257.
&&

58/59/

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, Oct 12, 12:49 AM CDT, 1 hour 9 minutes before
TXZ248>257-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1249 AM CDT SUN OCT 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE..TONIGHT.

A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR ALL OF DEEP SOUTH TEXAS
UNTIL 5 PM SUNDAY. NUMEROUS THUNDERSTORMS WITH HEAVY RAINFALL
ARE EXPECTED TO CONTINUE THROUGH THIS AFTERNOON. RAINFALL AMOUNTS
WILL AVERAGE 1 TO 2 INCHES WITH ISOLATED AMOUNTS UP TO 4 INCHES
POSSIBLE...ESPECIALLY IN THE WESTERN VALLEY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL ARE FORECAST FOR
SUNDAY THROUGH MONDAY...AS A SLOW MOVING COLD FRONT LIFTS THE MOIST
AND UNSTABLE AIRMASS OVER OUR REGION. SOME OF THESE THUNDERSTORMS
COULD BECOME SEVERE...WITH STRONG GUSTY WINDS...SMALL
HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAINFALL. TEMPERATURES
SHOULD ONLY REACH THE UPPER 70S SUNDAY AND MONDAY...WITH MORNING
LOWS IN THE 60S. A STRONGER COLD FRONT WILL MOVE THROUGH OUR REGION
THURSDAY...BRINGING MORE HEAVY RAINS...STRONG NORTH WINDS AND COOLER
TEMPERATURES FOR NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT.

SPOTTER ACTIVATION IS LIKELY TODAY...TONIGHT AND TOMORROW.

59

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 3:19 AM CDTFlash Flood WarningBROBrooks3 hr
Oct 12, 4:48 AM CDTFlash Flood WarningBROJim Hogg, Starr, Zapata3 hr
Oct 12, 5:20 AM CDTFlash Flood WarningBROHidalgo3 hr
Oct 12, 5:23 AM CDTSevere Thunderstorm WarningBROHidalgo37 min
Oct 12, 6:00 AM CDTSevere Thunderstorm WarningBROHidalgo45 min
Oct 12, 6:08 AM CDTFlash Flood WarningBROBrooks3 hr
Oct 12, 7:29 AM CDTSevere Thunderstorm WarningBROHidalgo46 min
Oct 12, 7:38 AM CDTTornado WarningBROHidalgo52 min
Oct 12, 8:10 AM CDTFlash Flood WarningBROBrooks, Hidalgo, Jim Hogg, Starr, Zapata3 hr
Oct 12, 8:51 AM CDTSevere Thunderstorm WarningBROBrooks, Kenedy39 min
Oct 12, 9:52 AM CDTFlash Flood WarningBROKenedy, Willacy3 hr
Oct 12, 10:21 AM CDTFlash Flood WarningBROCameron3 hr
Oct 12, 1:34 PM CDTFlash Flood WarningBROCameron3 hr

Nearby

Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.